Idaho, 2015Flash Flooding and Debris Flow in Idaho, June 1, 2015
June 1, 2015 · NWS OTX · 17 events in 3 counties and zones
A trof of low pressure sweeping around the edge of a low pressure system moving north along the Oregon and Washington Coast produced numerous thunderstorms that moved across Eastern Washington and Northern Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trof of low pressure sweeping around the edge of a low pressure system moving north along the Oregon and Washington Coast produced numerous thunderstorms that moved across Eastern Washington and Northern Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 31, 9:53 PM PST, 2 hours 7 minutes earlier.
Area forecast discussion, May 31, 9:53 PM PST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1053 PM PDT SUN MAY 31 2015
.SYNOPSIS...
Thunderstorm chances will increase markedly Monday and Tuesday as
a strong upper level trough moves in from the south. Some of the
storms on Monday could be strong. Unsettled and cooler weather
will persist into the remainder of the work week with a threat of
showers and thunderstorms each day.
&&
.DISCUSSION...
Updated to increase pops over the Washington and Idaho Palouse as
thunderstorms slowly move through that area tonight. /Pelatti
&&
.AVIATION...
06Z TAFS: The atmosphere over the aviation area continues to
moisten with substantial destabilization and abundant triggering
mechanisms moving up from the south tonight and especially Monday
morning and through the day Monday. Of note are the thunderstorms
currently near KLWS and KPUW and vicinity. Hail...heavy
rain...infrequent lightning...and gusty wind before subsiding
close to 8Z Monday will be an issue there and then as early as
12Z Monday a strong front moves from south to north and is
expected to bring very powerful thunderstorms dropping hail and
heavy rain along with frequent lightning and very gusty wind over
the aviation area. Outflow boundaries from thunderstorms will loft
dust and lower visibilities as well. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 60 77 53 67 50 68 / 10 70 70 50 30 20
Coeur d'Alene 58 78 52 65 49 67 / 10 80 80 60 60 30
Pullman 56 73 49 64 47 66 / 80 70 60 60 40 20
Lewiston 64 82 54 70 52 73 / 80 80 60 60 50 20
Colville 57 81 55 68 51 70 / 10 80 90 80 60 40
Sandpoint 54 77 53 65 49 67 / 10 80 100 70 70 60
Kellogg 56 75 50 63 46 66 / 10 90 90 80 70 30
Moses Lake 63 83 54 72 52 75 / 0 70 40 40 20 20
Wenatchee 64 79 54 70 52 72 / 10 70 70 50 20 20
Omak 57 81 54 69 50 71 / 0 70 90 80 30 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 31, 5:46 AM PST, 18 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
646 AM PDT SUN MAY 31 2015
IDZ001-002-WAZ034>038-041>044-011400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
646 AM PDT SUN MAY 31 2015
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A low pressure system will bring a good chance for thunderstorms
across the region on Monday. Some storms could be strong to
severe producing large hail and damaging winds. Heavy rain is also
likely with these storms...increasing the risk of flash flooding
or debris flows, especially for areas located in steep terrain and
near wildfire burn scars.
IDZ003-004-026-027-WAZ031>033-011400-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
646 AM PDT SUN MAY 31 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Afternoon thunderstorms are expected to develop over the higher
terrain in northeast Oregon this afternoon. Storm motion will be
to the northeast with developing thunderstorms possible for the
Northeast Blue Mountains over to the Central Panhandle Mountains.
This area will also includes the southern portion of the Palouse
down to the Camas Prairie. Some thunderstorms may become severe
with isolated large hail, damaging winds and heavy downpours all
potential hazards.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A low pressure system will bring a good chance for thunderstorms
across the region on Monday. Some storms could be strong to
severe producing large hail and damaging winds. Heavy rain is also
likely with these storms...increasing the risk of flash flooding
or debris flows, especially for areas located in steep terrain.
In the hours before
Special weather statement, May 31, 10:35 PM PST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1135 PM PDT SUN MAY 31 2015
IDZ003-026-WAZ033-010700-
IDAHO PALOUSE ID-LEWISTON AREA ID-WASHINGTON PALOUSE WA-
1135 PM PDT SUN MAY 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LATAH...NORTHWESTERN
NEZ PERCE AND EASTERN WHITMAN COUNTIES UNTIL MIDNIGHT PDT...
AT 1130 PM PDT...DOPPLER RADAR WAS TRACKING A SWATH OF STRONG WINDS
JUST OFF THE SURFACE IN EXCESS OF 50 MPH FROM UNIONTOWN TO JUST
NORTH OF GENESEE IN LATAH COUNTY. THE STORMS WHICH PROMPTED PREVIOUS
SEVERE THUNDERSTORM WARNINGS HAVE WEAKENED BELOW SEVERE LIMITS AND
NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
WE'VE HAD NUMEROUS REPORTS OF SMALL TREE LIMBS IN THE ROADS IN THE
LEWISTON AREA...BUT NO WIDESPREAD THREAT TO LIFE OR PROPERTY.
GUSTY WINDS OF 40 MPH ARE STILL POSSIBLE...BUT MAINLY ON ELEVATED
PLATEAUS NORTH OF LEWISTON AND NOT IN SHELTERED VALLEYS.
LOCATIONS IMPACTED INCLUDE...
GENESEE...TROY...JULIAETTA...KENDRICK...COLTON...UNIONTOWN AND JOEL.
LAT...LON 4643 11706 4657 11723 4680 11680 4657 11656
TIME...MOT...LOC 0627Z 237DEG 30KT 4655 11698
BZ
Local storm report, May 31, 10:55 PM PST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1155 PM PDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG LEWISTON 46.39N 116.99W
05/31/2015 NEZ PERCE ID UTILITY COMPANY
A NUMBER OF REPORTS OF TREE LIMBS BLOWN ONTO ROADS AND
INTO POWER LINES CAUSING POWER OUTAGES BETWEEN 8 PM AND
1030 PM.
&&
BZLocal storm report, May 31, 11:00 PM PST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1200 AM PDT MON JUN 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 3 S CRAIGMONT 46.20N 116.47W
05/31/2015 M0.88 INCH LEWIS ID PUBLIC
HAIL RANGING FROM NICKEL TO QUARTER SIZE.
&&
BZEvent by event
7 flash flood, 5 heavy rain, 4 thunderstorm wind, 1 debris flow. Local standard time, as filed.
Heavy Rain, Kootenai
- When
- June 1, 12:00 AM PST
- Where
- Kootenai County, (Coe)coeur D'Alene A
- Reported by
- Official NWS Observations
- Coordinates
- 47.770, -116.820
Official NWS Observations reported 0.99 inches of rainfall in 40 minutes for Coeur d'Alene, Idaho.
Heavy Rain, Kootenai
- When
- June 1, 11:00 AM PST to 11:59 PM PST
- Where
- Kootenai County, Hayden
- Reported by
- Public
- Coordinates
- 47.770, -116.780
A member of the public measured 4.75 inches of rain in their rain gauge at Hayden, Idaho.
Debris Flow, Nez Perce
- When
- June 1, 4:40 PM PST to 5:40 PM PST
- Where
- Nez Perce County, 3.06 mi NE of East Lewiston to 2.86 mi NNE of East Lewiston
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 46.456, -116.982
A member of the public reported rocks, mud, and debris covering US-95 road on the Lewiston, Grade not far from Lewiston, WA.
Flash Flood, Nez Perce
- When
- June 1, 5:50 PM PST to 6:50 PM PST
- Where
- Nez Perce County, 0.57 mi SSE of Wana to 0.71 mi SSW of Wana
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 46.212, -116.847
A member of the public reported that heavy rain washed out road surface and damaged driveways on Waha Glenn Road in Waha, Idaho. They also reported one half inch hail covering the ground.
Flash Flood, Nez Perce
- When
- June 1, 6:30 PM PST to 7:30 PM PST
- Where
- Nez Perce County, 0.14 mi S of Lapwai to 0.18 mi S of Lapwai
- Cause
- Heavy Rain
- Property damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 46.398, -116.800
Law enforcement reported water over painted horse lane in Lapwai, Idaho.
Heavy Rain, Latah
- When
- June 1, 6:30 PM PST to 7:10 PM PST
- Where
- Latah County, Juliaetta
- Reported by
- Trained Spotter
- Coordinates
- 46.580, -116.700
A trained spotter reported 1.10 inches of rain that fell in 20 minutes in Juliaetta, Idaho.
Thunderstorm Wind, Latah
- When
- June 1, 6:40 PM PST to 6:50 PM PST
- Where
- Latah County, 11.7 mi SSE of Linden
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 46.504, -116.430
Law enforcement reported trees blown down on US 12 at Mile Marker 21 which is around 21 miles northeast of Lewiston, ID.
Thunderstorm Wind, Nez Perce
- When
- June 1, 6:40 PM PST to 6:50 PM PST
- Where
- Nez Perce County, 3 mi W of Culdesac
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 46.380, -116.733
A member of law enforcement reported trees down on highway 395 at Mission Creek Road which is 3 miles west of Culdesac, ID.
Thunderstorm Wind, Nez Perce
- When
- June 1, 6:40 PM PST to 6:50 PM PST
- Where
- Nez Perce County, 2 mi ESE of Culdesac
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 46.369, -116.631
A member of law enforcement reported trees down on highway 395 around 2 miles east southeast of Culdesac, Idaho.
Heavy Rain, Nez Perce
- When
- June 1, 6:40 PM PST to 7:40 PM PST
- Where
- Nez Perce County, 4 mi SSE of Gifford
- Property damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 46.397, -116.518
A member of law enforcement reported water over Gifford/Reubens road which is around 4 miles south southeast of Gifford, Idaho.
Flash Flood, Nez Perce
- When
- June 1, 7:20 PM PST to 7:40 PM PST
- Where
- Nez Perce County, 0.58 mi NE of East Lewiston to 0.43 mi ENE of East Lewiston
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 46.425, -117.011
Public reported retaining walls washed out in port district of Lewiston, WA. The result was rocks, mud, and debris covering roadway. The report was through Facebook.
Flash Flood, Nez Perce
- When
- June 1, 7:20 PM PST to 8:30 PM PST
- Where
- Nez Perce County, 0.96 mi ESE of East Lewiston to 0.98 mi ESE of East Lewiston
- Cause
- Heavy Rain
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 46.415, -117.001
A Facebook post from the public noted that water up to 6 inches deep pooled in the parking lot of the Red Lion Hotel in Lewiston, Idaho due to the heavy rain from thunderstorms.
Flash Flood, Nez Perce
- When
- June 1, 7:20 PM PST to 8:20 PM PST
- Where
- Nez Perce County, 1.71 mi SE of East Lewiston to 1.75 mi SE of East Lewiston
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 46.401, -116.997
A Facebook post from the public noted that a retaining wall washed out along Nez Perce Drive which caused mud and rocks to spill out onto the roadway in Lewiston, WA.
Flash Flood, Nez Perce
- When
- June 1, 7:30 PM PST to 8:30 PM PST
- Where
- Nez Perce County, 1.51 mi SSW of East Lewiston to 1.45 mi SSW of East Lewiston
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 46.401, -117.036
A Facebook from the public noted that standing water several inches deep collected on Southway Avenue in Lewiston, Idaho.
Thunderstorm Wind, Nez Perce
- When
- June 1, 8:28 PM PST to 8:38 PM PST
- Where
- Nez Perce County, Peck
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.470, -116.420
A member of the public reported trees damaged and metal roof damage in Peck, Idaho.
Heavy Rain, Kootenai
- When
- June 1, 8:40 PM PST to 9:00 PM PST
- Where
- Kootenai County, 0.91 mi SE of (Coe)coeur D'Alene A
- Reported by
- Public
- Coordinates
- 47.759, -116.809
A member of the public reported that the parking lot at the Hayden Quick Stop flooded and water was flowing into the door. The nearby rain gauge reported 0.19 inches of rain in 20 minutes.
Flash Flood, Kootenai
- When
- June 1, 9:00 PM PST to 10:00 PM PST
- Where
- Kootenai County, 1.83 mi SSW of Hayden to 1.94 mi SSW of Hayden
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 47.745, -116.795
A public report noted street and parking lot flooding at the Holiday Gas Station at the intersection of W Prairie Avenue and Highway 95 in Hayden, Idaho. Water was over US 95 at Prairie Avenue as well.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Idaho, June 1, 20154 deaths · 3 injured · $18,000 · 2 in hail · 11 events
- Hail and Damaging Wind in West Virginia, June 1, 20151 death · 2 injured · $22,000 · 1 in hail · 5 events
- High Surf in Hawaii, June 1 to 3, 20151 death · 16 events
- Flooding in Arkansas, June 1 to 30, 2015$29 million · 4 events
- Flooding in Texas, June 1 to 30, 2015$30 million · 2 events
- Flooding in Louisiana, June 1 to 30, 20151 injured · $15 million · 6 events
- Flooding in Nebraska, June 1 to 30, 2015$9.1 million · 3 events
- Flash Flooding and Flood in South Dakota, June 1 to 3, 2015$953,000 · 4.5 in hail · 15 events
- Flooding in South Dakota, June 1 to 13, 2015$700,000 · 2 events
- Flash Flooding and Hail in Washington, June 1, 2015$410,000 · 0.75 in hail · 10 events
- Hail and Damaging Winds in Georgia, June 1 to 3, 2015$100,000 · 2 in hail · 15 events
- Damaging Winds in Utah, June 1, 20151 injured · $50,000 · 57 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569320, 569331, 569312, 569306, 569307, 569313, 569308, 569309, 569310, 569311, 569314, 569315, 569316, 569317, 569327, 569319, 569321.